Arkansas, 2002Damaging Wind in Arkansas, March 9, 2002
March 9, 2002 · NWS LZK · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 9, 3:14 AM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 9, 3:14 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
314 AM CST SAT MAR 9 2002
FORECAST CONCERNS: RAIN/SVR THREAT EARLY...TEMPS ALL PERIODS.
CURRENTLY UNDER THE GUN WITH SVR WX THIS MRNG...SO THIS WILL BE
BRIEF. FIRST AREA OF CONVECTION AFFECTING CNTRL AR ATTM...WITH
SECOND LINE OF STORMS ASSOCIATED WITH FRONT NOW WORKING INTO WRN
AR. TEMPS STILL RUNNING WELL INTO THE 60S AHEAD OF THE FRONT...
WITH THE MERCURY FALLING QUICKLY INTO THE 30S AND 40S BEHIND FROPA.
WITH LITTLE TIME TO LOOK AT MUCH OF THE MODEL DATA...WILL
CONCENTRATE MAINLY IN FIRST PERIOD TRENDS FOR THIS FCST. BIGGEST
CHALLENGE IS TRYING TO TIME FROPA ACROSS THE FA THIS MRNG AND WHAT
THE TEMPS WILL DO TODAY. ATTM IT LOOKS LIKE COLD FRONT WILL PUSH
INTO WRN ZONES BEFORE DAYBREAK...MOVE ACROSS CNTRL AR BETWEEN 12Z
AND 15Z AND THEN OUT OF ERN AR BY AFTN. WILL KEEP CHC POPS IN FOR
THIS MRNG MOST AREAS.
MOST LOCATIONS WILL SEE HIGH TEMPS AT 12Z OR SHORTLY THEREAFTER THIS
MRNG DEPENDING ON FROPA. WILL GO A BIT HIGHER THAN MOS FOR MAX TEMPS
TODAY OVER ERN ZONES AND STAY CLOSE ELSEWHERE. EXPECT FALLING TEMPS
THE REST OF THE DAY. WILL EXTEND WIND ADVY FOR ENTIRE AREA TODAY.
HIGH PRESSURE BUILDS IN TONIGHT AND SUNDAY. EXPECT A DECENT COOLDOWN
TNGT WITH MOST AREAS SEEING SUBFREEZING TEMPS.
NEXT SYSTEM STILL ON TRACK TO AFFECT THE AREA LATER ON MONDAY INTO
EARLY ON TUESDAY. NO CHANGES TO EXTENDED PLANNED. ..44..
.LZK...
WIND ADVISORY TODAY ENTIRE FA. ARZ003>007-012>016-021>025-
030>034-037>047-052>057-062>069.
In the hours before
Local storm report, Mar 9, 1:22 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
122 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM WALDRON AR WIND DAMAGE
03/08/02 SCOTT TREES DOWN. REPORTED BY
HAM RADIO OPERATOR.
1045 PM 1 S ST JOE AR WIND DAMAGE
03/08/02 SEARCY TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0105 AM DARDANELLE AR .75 INCH HAIL
03/09/02 YELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0110 AM RUSSELLVILLE AR .75 INCH HAIL
03/09/02 POPE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
28Special weather statement, Mar 9, 1:35 AM CST, 2 hours 55 minutes before
ARZ003>007-012>016-021>025-030>033-037>045-052>056-091200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
135 AM CST SAT MAR 9 2002
...SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHERN AND CENTRAL
ARKANSAS THROUGH 6 AM...
A STRONG COLD FRONT WAS PUSHING THROUGH EASTERN OKLAHOMA EARLY THIS
MORNING. ALONG THE FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS
HAD DEVELOPED...WITH THE LINE ADVANCING QUICKLY TOWARD ARKANSAS.
THERE WERE ALREADY SCATTERED THUNDERSTORMS DEVELOPING AHEAD
OF THE FRONT IN WESTERN ARKANSAS...WITH ISOLATED REPORTS OF SEVERE
WEATHER.
GIVEN THAT A SEVERE WEATHER REMAINS A THREAT ACROSS THE NATURAL
STATE...A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR MUCH OF
NORTHERN AND CENTRAL ARKANSAS THROUGH 6 AM. THE WATCH INCLUDES AREAS
NORTH AND WEST OF HOPE...PINE BLUFF...NEWPORT AND PARAGOULD.
STORMS THAT DEVELOP IN THE WATCH AREA WILL HAVE A TENDENCY TO
MOVE QUICKLY...WITH A FAST MOVEMENT INCREASING THE POTENTIAL OF
WIND DAMAGE. DIME SIZE HAIL OR LARGER MAY OCCUR AS WELL.
PEOPLE ACROSS NORTHERN AND CENTRAL ARKANSAS SHOULD PREPARE FOR
SEVERE WEATHER EARLY THIS MORNING. BE READY TO FIND A PLACE OF SAFETY
IF A WARNING IS ISSUED FOR YOUR AREA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.
46
Thunderstorm Wind, Conway
- When
- March 9, 4:30 AM CST
- Where
- Conway County, Morrilton
- Measured
- 50 kt (58 mph)
- Reported by
- INSURANCE COMPANY
- Coordinates
- 35.150, -92.750
A severe thunderstorm moved through the Morrilton area and downed a number of trees and caused roof damage to several buildings.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Illinois, March 9, 20024 deaths · 4 injured · $200,000 · 51 kt wind · 18 events
- High Wind in Ohio, March 9 to 10, 20022 deaths · 8 injured · $8.8 million · 55 kt wind · 28 events
- High Wind in Ohio, March 9, 20021 death · 12 injured · $971,000 · 73 kt wind · 32 events
- Blizzard in Minnesota, March 9, 20021 death · 6 injured · $55,000 · 7 events
- High Wind in Iowa, March 9, 2002$2.5 million · 54 kt wind · 51 events
- Damaging Wind in Illinois, March 9, 20021 death · 50 kt wind · 1 event
- Damaging Wind and High Wind in New York, March 9, 2002$3.2 million · 57 kt wind · 17 events
- High Wind in Michigan, March 9 to 10, 20022 injured · $780,000 · 61 kt wind · 17 events
- Damaging Winds and High Wind in Pennsylvania, March 9 to 10, 2002$415,000 · 30 events
- High Wind in Michigan, March 9, 2002$485,000 · 62 kt wind · 23 events
- Damaging Winds and High Wind in Ohio, March 9, 2002$260,000 · 22 events
- Hail and Damaging Winds in Iowa, March 9, 2002$250,000 · 70 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286817.